Alert archive / U.S. Virgin Islands / Flash Flood Warnings in 2022

Flash Flood Warning 59, NWS JSJ

September 29, 2022

NWS JSJ issued this flash flood warning at Sep 29, 2022, 10:18 PM CDT. It was in force for 3 hr. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Sep 29, 2022, 10:18 PM CDT (03:18 UTC)
Expired
Sep 30, 2022, 1:03 AM CDT
In force
3 hr
Issued by
NWS JSJ
Area
Storm-based polygon
Flood severity
None

The radar

The San Juan radar (TJUA), 144 km from the middle of the area, began a volume at 03:22 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The text

As transmitted.

406 
WGCA52 TJSJ 300318
FFWSJU
VIC010-300615-
/O.NEW.TJSJ.FF.W.0059.220930T0318Z-220930T0615Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service San Juan PR
1118 PM AST Thu Sep 29 2022

The National Weather Service in San Juan has issued a

* Flash Flood Warning for...
  Saint Croix County in Virgin Islands...

* Until 215 AM AST.

* At 1118 PM AST, Doppler radar indicated thunderstorms producing 
  heavy rain over the eastern half of Saint Croix. Road closures 
  continue on the Melvin Evans Highway. VITEMA asks residents to 
  avoid travel in the flooded areas. Between 2 and 5 inches of rain 
  have fallen. The expected rainfall rate is 0.5 inches in 2 hours. 
  Additional rainfall amounts up to 0.5 inches are possible in the 
  warned area. Flash flooding is on-going.

  HAZARD...Flash flooding caused by thunderstorms.

  SOURCE...Radar. VITEMA.

  IMPACT...Flash flooding of small creeks and streams, urban
           areas, highways, streets and underpasses as well as
           other poor drainage and low-lying areas.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Be especially cautious at night when it is harder to recognize the 
dangers of flooding.

&&

LAT...LON 1768 6490 1769 6490 1777 6487 1778 6476
      1777 6476 1778 6475 1775 6471 1777 6466
      1776 6457 1769 6474 1771 6477 1769 6476
      1769 6477 1770 6478 1770 6479 1769 6487

FLASH FLOOD...RADAR INDICATED
EXPECTED RAINFALL RATE...0.5 INCHES IN 2 HOURS

$$

WS
1 follow-up statement
253 
WGCA72 TJSJ 300603
FFSSJU

Flash Flood Statement
National Weather Service San Juan PR
203 AM AST Fri Sep 30 2022

VIC010-300613-
/O.CAN.TJSJ.FF.W.0059.000000T0000Z-220930T0615Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Saint Croix VI-
203 AM AST Fri Sep 30 2022

...FLASH FLOOD WARNING IS CANCELLED FOR SAINT CROIX COUNTY...

Flood waters are receding. The heavy rain has ended. Flooding is no 
longer expected to pose a threat. Please continue to heed remaining 
road closures.

LAT...LON 1768 6490 1769 6490 1777 6487 1778 6476
      1777 6476 1778 6475 1775 6471 1777 6466
      1776 6457 1769 6474 1771 6477 1769 6476
      1769 6477 1770 6478 1770 6479 1769 6487

$$

WS

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS JSJ wrote its last area forecast discussion before this flash flood warning went out at Sep 29, 8:46 PM CDT, 1 hour 32 minutes earlier.

Area forecast discussion, Sep 29, 8:46 PM CDT, 1 hour 32 minutes before
Area Forecast Discussion
National Weather Service San Juan PR
946 PM AST Thu Sep 29 2022

...New UPDATE, AVIATION, MARINE...

.UPDATE...
Issued at 855 PM AST Thu Sep 29 2022

Showers and thunderstorms dissipated over PR in the late afternoon
hours. However, it wasn't without causing urban and small stream
flooding in some areas, especially across northwestern PR. As far
as the USVI, persistent showers and thunderstorms have affected
the islands, Saint Croix has received over 4 inches of rain in
some sectors. A Flood Advisory and a Flash Flood Warning was
issued for Saint Croix, and the warning is in effect so far until
1115 PM. Flooding was reported by the emergency managers. This is
due to a line of showers and thunderstorms that have persisted
over the Saint Croix and Saint John, though the rain over Saint
John has been much less intense, yet still persistent.

These thunderstorms are expected to gradually diminish by midnight
or perhaps shortly thereafter, but scattered showers and isolated
thunderstorms are possible in other areas around the surrounding
waters. Some of the showers could briefly affect eastern PR later
tonight. For tomorrow, a similar weather pattern to today is
expected. The northern half of Puerto Rico, especially the
northwestern quadrant has a good chance of significant showers
and thunderstorms in the afternoon hours. Another round of urban
and small stream flooding can be expected tomorrow afternoon
across Puerto Rico. The USVI are not out of the woods, a similar
weather pattern seems possible tomorrow, so it wouldn't be
surprising to have isolated thunderstorms affect the USVI tomorrow
as well.

&&

.SYNOPSIS...

A wet pattern is forecast for the rest of the short term period
as tropical moisture from the will reach the islands embedded in
the wind flow. This moisture will combine with an upper low and
will result in long periods of showers and thunderstorms across
the area. Given the expected conditions there is a potential for
urban and small stream flooding each day. For tonight, seas will
remain up to 5 feet with winds up to 15 knots.

&&

.SHORT TERM...&& Rest of Today through Saturday…

A wet and unsettled weather pattern is expected during the short
term period. At the surface, a south-southeast wind flow
generated by the influence of Hurricane Ian located far away over
the northwestern Atlantic will push plenty of tropical moisture
from the ITCZ (Intertropical Convergence Zone) over the region.
Meanwhile, the divergence side of a Tropical Upper Tropospheric
Trough (TUTT) moving westward with the axis over the Hispanola
will induce unstable conditions aloft for all the period.
The deep upper low will also reflect at the mid levels,resulting
in colder temperatures at the 500 MB, between -8 to -9 Celsius,
Given the expected conditions, expected periods of heavy rainfall
activity with scattered thunderstorms, gusty winds and frequent
lightning across the interior, northwestern quadrant, and the San
Juan Metro area each day. With the heaviest activity, expect
urban and small stream flooding, as well ponding of water in
roadways and poor drainage areas. Daytime temperatures are
forecast to round between the upper 80s to the mid 70s, with heat
indices in the upper 90s to the 100 degrees.

.LONG TERM...Sunday through Friday...from previous discussion...

Southerly induced winds due to Hurricane Ian's northward path will
continue to affect the local islands on Sunday. Therefore, deep-
layered moisture advected from the south in combination with lasting
instability aloft will support wet and unstable weather
conditions throughout the day. Increased areal coverage of showers
with isolated thunderstorms can be expected to develop across the
local waters and over portions of the islands on Sunday,
especially during the day with diurnal convection favoring along
interior and northern slopes of Puerto Rico. This activity will
continue on Sunday night and extend to early Monday. Therefore,
the flood threat will remain elevated on Sunday and Sunday night
with a flooding potential across urban, roads and small streams.
Localized flash flooding cannot be ruled out.

According to model guidance, this pattern will gradually diminish
by early next week as winds shift out of the east by late Monday
into Tuesday. Although instability aloft may decrease slightly due
to a building ridge aloft, enough low-level moisture along with
surface heating and local effects will be sufficient for afternoon
convective development. Therefore, expect showers and isolated
thunderstorms across interior and western portions of Puerto Rico
each afternoon along with showers across windward coastal areas
of the local islands during night and morning hours. Flooding
threat for Monday through mid week will be limited with the
potential of ponding of water in roads and poorly drained areas.
Localized urban and small stream flooding can be expected at times.
Both GFS and ECMWF models suggest the arrival of a vigorous
tropical wave by the end of next week. The eventual path and
strength of this tropical wave will determine how significant the
impacts will be and which locations will affect the most.
Therefore, please continue to monitor the latest forecasts as more
details emerge as we get closer to the forecast period.

&&

.LONG TERM...Sunday through Friday...from previous discussion...

Southerly induced winds due to Hurricane Ian's northward path will
continue to affect the local islands on Sunday. Therefore, deep-
layered moisture advected from the south in combination with lasting
instability aloft will support wet and unstable weather
conditions throughout the day. Increased areal coverage of showers
with isolated thunderstorms can be expected to develop across the
local waters and over portions of the islands on Sunday,
especially during the day with diurnal convection favoring along
interior and northern slopes of Puerto Rico. This activity will
continue on Sunday night and extend to early Monday. Therefore,
the flood threat will remain elevated on Sunday and Sunday night
with a flooding potential across urban, roads and small streams.
Localized flash flooding cannot be ruled out.

According to model guidance, this pattern will gradually diminish
by early next week as winds shift out of the east by late Monday
into Tuesday. Although instability aloft may decrease slightly due
to a building ridge aloft, enough low-level moisture along with
surface heating and local effects will be sufficient for afternoon
convective development. Therefore, expect showers and isolated
thunderstorms across interior and western portions of Puerto Rico
each afternoon along with showers across windward coastal areas
of the local islands during night and morning hours. Flooding
threat for Monday through mid week will be limited with the
potential of ponding of water in roads and poorly drained areas.
Localized urban and small stream flooding can be expected at times.
Both GFS and ECMWF models suggest the arrival of a vigorous
tropical wave by the end of next week. The eventual path and
strength of this tropical wave will determine how significant the
impacts will be and which locations will affect the most.
Therefore, please continue to monitor the latest forecasts as more
details emerge as we get closer to the forecast period.

&&

.AVIATION...
(00Z TAFS)
Issued at 855 PM AST Thu Sep 29 2022

VCTS expected at TIST and TISX through around 30/04Z, then VCSH
expected thereafter. Light winds expected through the night, but
increasing after 30/13Z, from the SE up to 15 KT with occasional
gusts and sea breeze variations. SHRA/TSRA is forecast over PR
after 30/16Z, likely causing SHRA/TSRA in and around TJSJ and
TJBQ.

&&

.MARINE...
Issued at 855 PM AST Thu Sep 29 2022

Southeast winds of 15 KT or less are expected with wave heights up
to 5 feet, through the weekend. Locally higher winds and seas can
be expected with the thunderstorms over the local waters. There
is a moderate risk of rip currents tonight for northern PR, the
USVI and Culebra, there is a low risk elsewhere.

&&

.SJU WATCHES/WARNINGS/ADVISORIES...
PR...None.
VI...None.
&&

SHORT TERM...JA
LONG TERM....RC
AVIATION...JA
Hazardous weather outlook, Sep 29, 4:06 AM CDT, 18 hours 12 minutes before
Perspectivas sobre las Condiciones Peligrosas del Tiempo
Servicio Nacional de Meteorologia en San Juan PR
437 AM AST jueves 29 de septiembre de 2022

AMZ710>745-PRZ001>013-301000-
San Juan y Vecindad-Noreste-Sureste-Este
Interior-Norte Central-Interior Central-Ponce y Vecindad-Noroeste-
Oeste Interior-Mayaguez y Vecindad-Suroeste-Culebra-Vieques-Las
aguas costeras cercanas y lejanas a la costa del Atlantico y del
Caribe-
437 AM AST jueves 29 de septiembre de 2022

Esta perspectiva sobre las condiciones peligrosas del tiempo es para
Puerto Rico y las aguas costeras adyacentes.

.DIA UNO...Hoy y Esta Noche

.Rayos...Tronadas numerosas son posibles a traves de Puerto Rico y
las aguas adyacentes. Mantengase pendiente a tronadas en su area y
preparese a buscar refugio.

.Lluvia excesiva...Inundaciones urbanas, carreteras y riachuelos.
Inundaciones repentinas aisladas son posibles.

.Corrientes Marinas...Corrientes marinas amenazantes a la vida
son posibles en la zona de olas rompientes particularmente a traves
de las playas del norte y este de Puerto Rico y Culebra.

.DIAS DOS HASTA EL SIETE...viernes a miercoles

Existe riesgo de calor excesivo limitado a lo largo de las areas
bajas de la costa norte de Puerto Rico. Un riesgo moderado de
corrientes marinas regresara a las playas del norte y suroeste el
martes y miercoles. Existe riesgo elevado de lluvia el viernes hasta
el domingo y riesgo limitado el lunes y martes. Existe riesgo
elevado de tronadas el viernes y sabado y riesgo limitado para el
sabado hasta el martes.

.Comunicado sobre informacion reportada por observadores...

No se necesita la activacion de los observadores.

AMZ715-725-VIZ001-002-301000-
San Tomas, San John e Islas Adyacentes-Santa Cruz-
Aguas cercanas del Atlantico y aguas costeras adyacentes del Caribe-
437 AM AST jueves 29 de septiembre de 2022

Esta perspectiva sobre las condiciones peligrosas del tiempo es para
Islas Virgenes Estadounidenses y las aguas costeras adyacentes.

.DIA UNO...Hoy y Esta Noche

.Rayos...Tronadas numerosas son posibles a traves de las Islas
Virgenes Estadounidenses. Mantengase pendiente a tronadas en su area
y preparese a buscar refugio.

.Lluvia excesiva...Inundaciones urbanas, carreteras y riachuelos.
Inundaciones repentinas aisladas son posibles.

.Corrientes Marinas...Corrientes marinas amenazantes a la vida son
posibles particularmente en Santa Cruz.

.DIAS DOS HASTA EL SIETE...viernes a miercoles

Existe riesgo moderado de corrientes marinas el viernes, martes y
miercoles para Santa Cruz. Inundaciones urbanas son posibles el
viernes y sabado. Se esperan tronadas aisladas desde el viernes
hasta el lunes.

.Comunicado sobre informacion reportada por observadores...

No se necesita la activacion de los observadores.

The office that day

Everything else NWS JSJ issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Sep 29, 7:11 PM CDTFlash Flood Warning Considerable damage threatJSJ3 hr
Sep 30, 7:58 AM CDTAreal Flood AdvisoryJSJ2 hr

Nearby

Flash Flood Warnings in U.S. Virgin Islands, 2022Every flash flood warning in 2022

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; radar from the NEXRAD Level II archive.